Missouri, 2008

Damaging Wind in Missouri, July 11, 2008

July 11, 2008 · NWS LSX · 1 event in 1 county or zone

An unstable air mass remained over the region triggering showers and thunderstorms. Some of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An unstable air mass remained over the region triggering showers and thunderstorms. Some of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 3:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT FRI JUL 11 2008

.DISCUSSION...
/359 PM CDT FRI JUL 11 2008/
PRIMARY CONCERN FOR THE NEXT COUPLE OF DAYS CONTINUES TO BE CHANCES
FOR PRECIPITATION TONIGHT THROUGH SATURDAY NIGHT.  ISOLD/WIDELY
SCATTERED CONVECTION ACROSS THE CWFA THIS AFTERNOON WILL LIKELY
CONTINUE INTO THE EVENING HOURS.  WITH MLCAPE FORECAST IN THE
2200-2500 J/KG RANGE AND LITTLE OR NO CIN THROUGH 03-06Z...I SEE NO
REASON THAT THESE STORMS WONT KEEP GOING IN SOME FORM OR ANOTHER AT
LEAST THROUGH THE EARLY EVENING.  SHOULD SEE CONVECTION DIE OUT
ACROSS THE AREA LATE IN THE EVENING.

THERE WILL BE A CHANCE FOR A SECOND ROUND OF STORMS LATE
TONIGHT...PRIMARILY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS AHEAD OF A COLD FRONT THAT WILL BE MOVING INTO INTO IOWA.
FOCUS THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER AS THIS FRONT
MOVES INTO NORTHWEST MISSOURI BY 12Z SATURDAY MORNING.  ALL
MODEL MASS FIELDS ARE IN GOOD AGREEMENT THAT THE FRONT WILL CONTINUE
ITS SOUTHEASTWARD PROGRESS THROUGH THE DAY SATURDAY...PASSING
THROUGH SOUTHERN MISSOURI/ILLINOIS LATE SATURDAY NIGHT.  FORECAST
MLCAPE OF OVER 3000 J/KG WILL CERTAINLY BE CONDUCIVE TO SEVERE
THUNDERSTORM DEVELOPMENT...THOUGH 0-6KM BULK SHEAR IS ONLY ABOUT
20KTS.  THINKING THE CONVECTIVE MODE WILL LIKELY BE MARGINALLY
SEVERE CLUSTERS AND LINES OF PULSE STORMS.  CAPE WILL RAPIDLY
DIMINISH DURING THE EVENING AND OVERNIGHT HOURS AS THE COLD FRONT
MOVES SOUTH OF THE CWFA LIKELY ENDING THE THREAT FOR SEVERE
WEATHER...HOWEVER SHOWERS AND STORMS COULD LINGER OVER SOUTHEAST
MISSOURI THROUGH MIDNIGHT.

A WEAK...BUT DRY...PACIFIC RIDGE WILL BUILD ACROSS THE PLAINS AND
THE MIDWEST ON SUNDAY AND MONDAY AFTER THE COLD FRONT MOVES SOUTH OF
THE AREA.  STILL LOOKING LIKE A RELATIVELY DRY AND COOL AIRMASS WITH
LOW HUMIDITY AND HIGHS GENERALLY IN THE MID TO UPPER 80S FOR SUNDAY
AND MONDAY.  WILL SEE A GRADUAL WARMING TREND BACK INTO THE LOWER
90S BY MIDWEEK.

CARNEY

&&

.AVIATION...
/100 PM CDT FRI JUL 11 2008/
FOR THE 18Z TAFS...STILL EXPECTING AN EXPANSION OF TSRA THRUOUT
CWA OVER THE NXT 3-6 HRS. HWVR...OUTSIDE OF BAND OF CNVTN OVR
NE MO WHICH IS DRIVING TSRA FCST FOR UIN...TIMING/LOCATION OF
DVLPMT VRY MUCH AN UNKNOWN. 12Z SNDGS AND LATEST MESOANALYSIS
SUGGEST LTL IF ANY CAP RMNG...SO THINK THAT CNVTV INITIATION SHUD
BE WITHIN THE NXT FEW HRS. MODEL QPF ALSO SUGGESTS...ALBEIT
SUBTLY...THAT AXIS OF DVLPMT SHUD BE ALG MSRVR...SO FOR NOW HV
ADDED VCTS TO STL AREA TAFS BUT KEPT COU DRY. OBVIOUSLY...TWEEKAGE
MAY BCM NECESSARY ONCE CNVTN SHOWS IT HAND. ENDED TSRA AT
UIN...STL...AND SUS LTR THIS AFTN AND ERY THIS EVE WITH PASSAGE
OF SHTWV...WITH TAFS INDICATING A GRDL INCR OF MID LVL CLDS OVRNGT
WITH SUSTAINED W FLOW. BY SAT MRNG...REINTRODUCED MENTION OF TSRA
IN UIN DUE TO APRCHG CDFNT...BUT ELSW BLV SAT PCPN THRT WL BE NR
OR AFT THE END OF THIS FCST PD.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 3:08 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUL 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
408 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE BI STATE
REGION THIS EVENING AND OVERNIGHT. WHILE MOST OF THE STORMS WILL
REMAIN BELOW SEVERE THRESHOLDS...AN ISOLATED SEVERE STORM WILL BE
POSSIBLE THIS EVENING. THE PRIMARY THREATS FROM ANY STORMS THAT DO BECOME
SEVERE WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WIND GUSTS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS MOST OF THE AREA. THE PRIMARY SEVERE WEATHER
THREAT ON SATURDAY WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

LIMITED STORM SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Jul 11, 4:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     8 ENE BELLEVILLE        38.57N  89.87W
07/11/2008  M60 MPH          ST. CLAIR          IL   EMERGENCY MNGR

            REPORTED IN OBSERVATION FROM SCOTT AFB

&&

EVENT NUMBER 00656

TRUETT
Local storm report, Jul 11, 4:50 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 E GOLDEN              40.11N  90.98W
07/11/2008  E0.88 INCH       ADAMS              IL   TRAINED SPOTTER

            TREE LIMBS ALSO DOWN

&&

EVENT NUMBER 00657

TRUETT
Local storm report, Jul 11, 4:59 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             NOKOMIS                 39.30N  89.29W
07/11/2008  E0.70 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

EVENT NUMBER 00658

TRUETT
Local storm report, Jul 11, 5:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     POCAHONTAS              38.82N  89.54W
07/11/2008                   BOND               IL   AMATEUR RADIO

            POWER LINES DOWN IN THE CITY

&&

EVENT NUMBER 00659

SIPPRELL
Local storm report, Jul 11, 5:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 NW GREENVILLE         38.91N  89.43W
07/11/2008  E1.75 INCH       BOND               IL   TRAINED SPOTTER

            LOCATION ON COYOTE AVENUE.

&&

EVENT NUMBER 00660

SIPPRELL
Local storm report, Jul 11, 5:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT FRI JUL 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 N GREENVILLE          38.92N  89.40W
07/11/2008  E1.25 INCH       BOND               IL   TRAINED SPOTTER

&&

EVENT NUMBER 00661

TRUETT

The radar

The St Louis radar (KLSX), 11 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
July 11, 5:45 PM CST
Where
St. Charles County, 1.06 mi SW of St Peters
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.790, -90.635

Several trees were blown over. Also, a couple of homes sustained minor roof damage when shingles were blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125598.